Learned intermediary is a defense doctrine used in the legal system of the United States. This doctrine states that a manufacturer of a product has fulfilled his duty of care when he provides all of the necessary information to a "learned intermediary" who then interacts with the consumer of a product. This doctrine is primarily used by pharmaceutical and medical device manufacturers in defense of tort suits. In a clear majority of states, the courts have accepted this as a liability shield for pharmaceutical companies. Wikipedia
2013 class action lawsuitIn 2013, a proposed class action lawsuit, Jennifer L Saavedra v. Eli Lilly and Company, was brought against Eli Lilly claiming that the Cymbalta label omitted important information about "brain zaps" and other symptoms upon cessation. Eli Lilly moved for dismissal per the "learned intermediary doctrine" as the doctors prescribing the drug were warned of the potential problems and are an intermediary medical judgement between Lilly and patients; in December 2013 Lilly’s motion to dismiss was denied. Wikipedia
Salient Newsby StoffAugust 15, 2014
Pharmaceutical giant Eli Lilly and Company is facing a growing number of lawsuits charging the company with misleading patients about the risk and severity of the withdrawal effects of its antidepressant, Cymbalta. Cymbalta, which lost its patent protection last year, was Lilly’s top selling drug in 2013, earning $5 billion, according to the website FiercePharma.
In an August 14 press release, the law firm Baum, Hedlund, Aristei & Goldman reports that nearly two dozen Cymbalta withdrawal lawsuits were recently filed in federal courts across the nation, adding to 7 suits filed in 2013, and a class action lawsuit filed in 2012. Plaintiffs in those suits claim they endured serious withdrawal symptoms, lasting in many cases for months, when they tried to stop taking the drug, and allege that Eli Lilly failed to warn them even though it knew, from its own published research, that severe withdrawal effects were commonplace and lasting.
Central to the charges is the Cymbalta drug label itself, which states that the risk of withdrawal effects is “greater than or equal to 1%.” In 2005, a study designed, conducted and funded by Lilly, and published in the Journal of Affective Disorders, found that up to 51% of users experienced discontinuation symptoms, which were severe in 10 – 17% of cases. In over 50% of the patients, withdrawal reactions had not resolved by the end of the study’s two week withdrawal period.
Cymbalta’s withdrawal effects include severe nausea, vomiting, dizziness, headaches, vertigo, nightmares, and electric-shock-like sensations in the brain. In a declaration filed in, Harvard Medical School psychiatrist Joseph Glenmullen, author of two books on antidepressant side effects, says that the true incidence of withdrawal reactions may be as high as 78%.Plaintiffs in the lawsuits allege that Cymbalta’s label misled them by suggesting that the risk of withdrawal effects was in the range of 1% and that the effects were generally short-term. The Cymbalta label makes no reference to the findings of Lilly’s study, instead referring to “spontaneous reports of adverse events” that are “generally self-limiting.”hat tip to Bob Fiddaman…
Discontinuation symptoms have been systematically evaluated in patients taking duloxetine. Following abrupt or tapered discontinuation in placebo-controlled clinical trials, the following symptoms occurred at 1% or greater and at a significantly higher rate in duloxetine-treated patients compared to those discontinuing from placebo: dizziness, nausea, headache, paresthesia, fatigue, vomiting, irritability, insomnia, diarrhea, anxiety, and hyperhidrosis.
During marketing of other SSRIs and SNRIs [serotonin and norepinephrine reuptake inhibitors], there have been spontaneous reports of adverse events occurring upon discontinuation of these drugs, particularly when abrupt, including the following: dysphoric mood, irritability, agitation, dizziness, sensory disturbances [e.g., paresthesias such as electric shock sensations], anxiety, confusion, headache, lethargy, emotional lability, insomnia, hypomania, tinnitus, and seizures. Although these events are generally self-limiting, some have been reported to be severe.
Symptoms following abrupt discontinuation of duloxetine treatment in patients with major depressive disorderby Perahia DG11, Kajdasz DK1, Desaiah D1, Haddad PM2.[all either Lilly employees1 or on their paid advisory board2]Journal of Affective Disorders. 2005 89[1-3]:207-212.[submitted 01/10/2005]
BACKGROUND: Discontinuation symptoms are common following antidepressant treatment. This report characterizes symptoms following duloxetine discontinuation.METHODS: Data were obtained from 9 clinical trials assessing the efficacy and safety of duloxetine in the treatment of major depressive disorder [MDD].RESULTS: In a pooled analysis of 6 short-term treatment trials, in which treatment was stopped abruptly, discontinuation-emergent adverse events [DEAEs] were reported by 44.3% and 22.9% of duloxetine- and placebo-treated patients, respectively [p<0.05]. Among duloxetine-treated patients reporting at least 1 DEAE, the mean number of symptoms was 2.4. DEAEs reported significantly more frequently on abrupt discontinuation of duloxetine compared with placebo were dizziness [12.4%], nausea [5.9%], headache [5.3%], paresthesia [2.9%], vomiting [2.4%], irritability [2.4%], and nightmares [2.0%]. Dizziness was also the most frequently reported DEAE in the analyses of 3 long-term duloxetine studies. Across the short- and long-term data sets, 45.1% of DEAEs had resolved in the duloxetine-treated populations by the end of the respective studies, and the majority of these [65.0%] resolved within 7 days. Most patients rated the severity of their symptoms as mild or moderate. A higher proportion of patients reporting DEAEs were seen with 120 mg/day duloxetine compared with lower doses. For doses between 40 and 120 mg/day duloxetine the proportion of patients reporting at least one DEAE differed significantly from placebo. Extended treatment with duloxetine beyond 8-9 weeks did not appear to be associated with an increased incidence or severity of DEAEs.CONCLUSIONS: Abrupt discontinuation of duloxetine is associated with a DEAE profile similar to that seen with other selective serotonin reuptake inhibitor [SSRI] and selective serotonin and norepinephrine reuptake inhibitor [SNRI] antidepressants. It is recommended that, whenever possible, clinicians gradually reduce the dose no less than 2 weeks before discontinuation of duloxetine treatment.LIMITATIONS: The main limitation is the use of spontaneously reported DEAEs.
This learned intermediary thing is yet another loophole the drug companies use to increase their sales, like so many others. They minimize or even hide the adverse events that might put a damper on their enthusiastic ad campaigns. That labeling commentary for Cymbalta® seems to me to be written with intent to mislead doctors by not highlighting the frequency. It’s certainly not something planned to make me a more learned intermediary. I expect them to accentuate the positive but I’m surprised that they eliminate the negative so regularly. I used to think that the idea that they just figure losing suits after the fact for withholding adverse events into the "cost of doing business" was perhaps an over-blown charge. But it now seems inescapable that it’s regular and by design. Their losses don’t come close to equaling the gain of a true blockbuster. And thinking back on things, I used to learn a lot about the efficacy and liability of drugs from the review articles that pepper our literature. But in modern times, review articles, at least in psychiatry, seem more often infomercial-like than comprehensive discussions.